Patients with hypercholesterolemia have a reduced response to endothelium-dependent vasodilators. However, the regulatory function of the endothelium on vascular tone is mediated through the release of several vasoactive substances; therefore, a reduced response to endothelium-dependent agents does not identify which of the factors released by the endothelium is involved in this abnormality.Methods and Results.
To investigate the role of nitric oxide in the endothelium-dependent vasodilation in hypercholesterolemia, we studied the effect ofNG-monomethyl-L-arginine (L-NMMA), an inhibitor of endothelial nitric oxide synthesis, on basal vascular tone and on the responses to acetylcholine, an endothelium-dependent vasodilator, and to sodium nitroprusside, a direct smooth muscle dilator. The study included 33 hypercholesterolemic patients (17 men; 51±8 years; plasma cholesterol, ≥240 mg/dL) and 23 normal controls (12 men; 48±7 years; plasma cholesterol, <210 mg/dL). Drugs were infused into the brachial artery, and the response of the forearm vasculature was measured by strain-gauge plethysmography. Basal blood flow and vascular resistance were similar in hypercholesterolemic patients and normal controls (3.1±1 versus 2.6±0.8 mL/min per 100 mL and 32.1±13 versus 36.1±12 mm Hg/mL−1 · min−1 · 100 mL−1, respectively). The reduction in basal blood flow and increase in vascular resistance produced by L-NMMA were not significantly different between the two groups. L-NMMA markedly blunted the response to acetylcholine in normals (maximum flow decreased from 16.4±8 to 7.0±3;P<.005); however, the arginine analogue did not significantly modify the response to acetylcholine in the hypercholesterolemic patients (maximum flow, 11.1±8 versus 10.0±8). L-NMMA did not modify the vasodilator response to sodium nitroprusside in either controls or patients.Conclusions.
These findings indicate that hypercholesterolemic patients have a defect in the bioactivity of nitric oxide that may explain their impaired endothelium-dependent vascular relaxation. (Circulation.1993;88:2541–2547.)